Kentucky, 2006Damaging Wind in Kentucky, August 10, 2006
August 10, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 10:57 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 10:57 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1157 AM EDT THU AUG 10 2006
.DISCUSSION...
UPDATED THE ZONE PACKAGE THIS MORNING TO REFLECT MOST RECENT TRENDS
CONCERNING THE REMNANTS OF AN MCS MOVING TOWARDS THE CENTRAL OHIO
VALLEY THIS MORNING. IR SAT LOOPS SHOWING THIS SYSTEM REDEVELOPING
TO THE EAST. CAN ALSO SEE DECENT COOLING OF CLOUD TOPS WITH THIS
ACTIVITY. CORFIDI VECTORS WOULD SUGGEST THAT THIS FEATURE WILL RUSH
SOUTHEASTWARD TODAY ALONG A STALLED FRONTAL BOUNDARY DRAPED ACROSS
OUR AREA. RUC ANALYSIS ALSO INDICATES A TONGUE OF INCREASINGLY
UNSTABLE AIR NOSING ITS WAY INTO EASTERN KENTUCKY...AT LEAST IN PART
DUE TO THE LARGE AREA OF CLEARING TO OUR WEST. SINCE INGREDIENTS
APPEAR TO BE COMING TOGETHER WENT AHEAD AND INCREASED POPS TO LIKELY
FOR MUCH OF EASTERN KENTUCKY LATE THIS AFTERNOON AND EARLY EVENING
AS REMNANTS OF THE MCS PUSHES INTO THE AREA. SPC HAS ALSO PLACED
EASTERN KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. FLOODING
POTENTIAL WILL STILL BE POSSIBLE WITH HIGH PWS CLOSE TO 2 INCHES.
HOWEVER...THREAT IS DIMINISHED SOMEWHAT WITH STEERING WINDS PICKING
UP CONSIDERABLY THROUGH THE DAY.
UPDATED ZONE PACKAGE ALREADY OUT.
&&
.PREV DISCUSSION...
859 AM EDT THU AUG 10 2006
WILL ISSUE A QUICK UPDATE TO THE ZONES TO REMOVE THE DENSE FOG
ADVISORY. WHILE THERE ARE STILL A FEW SPOTS WITH PATCHY DENSE
FOG...COVERAGE IS NO LONGER EXTENSIVE ENOUGH TO WARRANT ANY
EXTENSION TO THE ADVISORY. HOWEVER...WILL CONTINUE TO CARRY MENTION
OF PATCHY...LOCALLY DENSE FOG IN THE ZONES UNTIL MID MORNING UPDATE
WHEN FOG WILL HAVE BURNED OFF.
UPDATE OUT SOON.
302 AM EDT THU AUG 10 2006
SOME DISAGREEMENT AMONGST MODELS...SO WENT WITH GFS SOLUTION ONCE
AGAIN FOR CONSISTENCY. STATIONARY FRONT PROGGED TO MOVE EAST ACROSS
FORECAST AREA THIS MORNING AS A WARM FRONT. WITH PLENTY OF MOISTURE
IN PLACE...FRONTAL PASSAGE SHOULD TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS JUST AFTER SUNRISE. GFS TRIES TO BRING A COLD FRONT
SOUTHWARD ACROSS THE AREA LATER THIS AFTERNOON. SOME CONVECTIVE
ACTIVITY EXPECTED WITH THIS BOUNDARY AS WELL LATER THIS AFTERNOON
AND EVENING. MET AND FWC POPS SEEMED A BIT LOW...ESPECIALLY
CONSIDERING THE FRONTAL PASSAGE THIS AFTERNOON AND THE MOISTURE IN
PLACE AT SURFACE. WENT WITH HIGH CHANCE POPS FOR THIS
AFTERNOON...WHICH IS CLOSE TO WHAT THE MAV MOS HAS. THE BETTER
CHANCE FOR RAIN APPEARS TO BE FOR FRIDAY...AS A FRONTAL WAVE FORMS
AND MOVES EASTWARD ALONG A STALLED OUT FRONT. WENT WELL ABOVE MOS
GUIDANCE FOR FRIDAY MORNING AND AFTERNOON. MODEL CROSS SECTIONS
INDICATING GOOD LIFT AND DEEP MOISTURE WILL BE IN PLACE AS FRONTAL
WAVE TRAVERSES REGION.
TEMPERATURES WERE IN PRETTY GOOD SHAPE ALREADY. A FEW TWEAKS WERE
MADE BASED UPON A BLEND OF MAV MOS AND MRF ENSEMBLE MOS NUMBERS.
OVERALL THE TEMPERATURE FORECAST WAS IN GOOD SHAPE. WINDS WERE ALSO
TWEAKED FOR FRIDAY...TO BETTER REFLECT PASSAGE OF WAVE ALONG
STALLED/SLOW MOVING FRONT...WHICH WILL POSSIBLY BE DRAPED ALONG THE
KY/TN BORDER. DEWPOINTS WERE ALSO IN GOOD SHAPE AND WERE UNCHANGED.
WEATHER GRIDS WERE ADJUSTED BASED UPON CHANGES MADE TO POP FORECAST.
FOG HAS ALSO BECOME WIDESPREAD ACROSS FORECAST AREA THIS MORNING.
CONDITIONS SHOULD REMAIN FAVORABLE FOR LATE NIGHT/EARLY MORNING FOG
FORMATION FOR THE NEXT FEW DAYS...SO MADE SURE TO INCLUDE FOG IN THE
WEATHER GRIDS FOR THE 6-13Z TIME FRAME THROUGH SUNDAY MORNING.
1040 PM EDT WED AUG 9 2006
PRECIP HAS ENDED AND POPS CAN BE LOWERED. HOWEVER...PREFER NOT TO
TAKE IT BELOW CHANCE LEVEL. MODELS INDICATE WIND FLOW OFF THE
SURFACE TONIGHT PROVIDING WARM AIR ADVECTION IMPINGING ON THE
DIFFUSE FRONTAL BOUNDARY LEFT OVER THE REGION. CONCERNED THAT THERE
COULD BE ENOUGH LIFT/DESTABILIZATION DUE TO THIS TO ALLOW SOME
SHOWERS/STORMS TO REDEVELOP OVERNIGHT. HAVE USED 30 PERCENT POP AREA
WIDE.
331 PM EDT WED AUG 9 2006
OUTFLOW BNDRY FROM MCS THAT CRUISED ACROSS SRN IN/CNTRL KY HAS
FINALLY MADE IT INTO ERN KY. PROGRESSION IS FAST ENUF TO KEEP PCPN
TOTALS TO 1/2 IN OR LESS MOST PLACES AND NOWCASTING THE MVMT. CONCERN
THAT THE OUTFLOW WILL SLOW WHEN IT HITS THE HIER TERRAIN OF OUR ERN
MTNS. ANOTHER IN THE SERIES OF MCS IS WEAKENING AS IT MOVES INTO
CNTRL IND. HAVE KEPT CHC POPS IN THE FCST WITH THE THREAT OF
ADDITIONAL PCPN FROM FOLLOW ON SYSTEMS. SFC CHART HAS WRM FNT FRM STL
TO BNA TO ATL. MOISTURE POOLING ALONG/NORTH THE FNT PUSHES DWPTS INTO
THE 70S.
MODELS IN DISARRAY AND HAVE FOLLOWED THE ECMWF FOR BEST CONSISTENCY.
GFS MIRRORS THE ECMWF FAIRLY WELL THIS RUN AND KEEPS THE E/W FNT
ACROSS THE OH VLY THRU FRI WHEN A SLIGHTLY STRONGER S/WV DROPS OUT OF
THE NRN ROCKIES TO PUSH IT FAR ENUF SOUTH TO ALLOW SOME DRIER AIR IN
FOR THE WEEKEND. EARLY NEXT WEEK THE FNT RETURNS TO AREA AND BRINGS
THE CHC OF PCPN WITH IT. TEMPS WILL RUN FAIRLY CONSISTENT WITH HIGHS
IN THE UPPER 80S AND LOWS IN THE MID 60S. EXPECT FOG EACH MORNING AND
SHOULD SEE SOME EVEN INTO THE WEEKEND IN THE DEEPER RIVER VALLEYS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
RAY
Hazardous weather outlook, Aug 10, 11:16 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1216 PM EDT THU AUG 10 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1216 PM EDT THU AUG 10 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON AND
EVENING HOURS. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
AND LARGE HAIL BEING THE GREATEST THREAT. SOME ISOLATED FLASH
FLOODING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND
AGAIN NEXT MONDAY NIGHT THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...SIGNIFICANT
RAINFALL OR FLOODING THIS AFTERNOON AND EVENING.
AR/RAY
Thunderstorm Wind, Magoffin
- When
- August 10, 2:08 PM EST to 2:12 PM EST
- Where
- Magoffin County, 2 mi W of Salyersville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.750, -83.100
Large tree down and blocking Route 460.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Flash Flood and Hail in South Dakota, August 10, 20062.75 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530453.